High Wind, Kit Carson County
- When
- May 21, 2:24 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 56 kt (64 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Seibert, CO.
S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong upper level storm system over the western U.S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day. A strong pressure gradient ahead of the low resulted in southerly winds increasing to 40 to 70 mph during the afternoon and early evening hours. Numerous reports of downed trees and tree limbs, and minor damage to roofs and outbuildings were received from locations across eastern Colorado, along with frequent occurrences of near zero visibility due to blowing dirt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 2:15 PM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT TUE MAY 21 2002 ...HIGH WIND WARNING FOR FAR EAST COLORADO AND FAR WESTERN KANSAS AND A WIND ADVISORY ELSEWHERE TO CONTINUE THROUGH MIDNIGHT... PREVIOUS FORECAST REASONING REMAINS IN EFFECT...BUT HAVE MADE A LAST MINUTE CHANGE TO THE WINDS THIS EVENING. HAVE NOW DECIDED TO GO WITH A HIGH WIND WARNING FOR THE FAR EASTERN COLORADO ZONES AND THE FIRST STRIP OF COUNTIES IN FAR NORTHWEST KANSAS AND THE ONE EXTREME SOUTHWEST NEBRASKA ZONE. WIND SPEEDS HAVE ACTUALLY INCREASED THROUGH THE AFTERNOON AND ARE NOW BUMPING UP AGAINST HIGH WIND WARNING CRITERIA. A 50 KNOT LOW LEVEL JET IS ALSO SHOWING UP IN THE ETA NEAR THE COLORADO KANSAS BORDER. HAVE THEREFORE GONE WITH A HIGH WIND WARNING ALONG THE COLORADO KANSAS NEBRASKA BORDER AREA THROUGH MIDNIGHT. WINDS ARE EXPECTED TO DIMINISH AFTER ABOUT 06Z AS THE SURFACE TROUGH MOVES THROUGH THE CWFA. .GLD...HIGH WIND WARNING THROUGH MIDNIGHT MDT FOR THE COUNTIES IN COLORADO NEBRASKA AND KANSAS ALONG THE EASTERN COLORADO BORDER. A WIND ADVISORY CONTINUES THROUGH MIDNIGHT MDT ACROSS THE REMAINDER OF THE FORECAST AREA. LOCKHART
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE MAY 21 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST COLORADO. A STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY. A SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP...STRENGTHEN AND MOVE EASTWARD ACROSS THE EASTERN PLAINS OF COLORADO THIS AFTERNOON AND EVENING. WARM TEMPERATURES ALOFT...CALLED A CAP...AND THE LACK OF LOW LEVEL WIND CONVERGENCE...WILL INHIBIT THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST COLORADO UNTIL THE LATE AFTERNOON OR EVENING HOURS. DURING THE EVENING HOURS ALONG THE SURFACE TROUGH...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO AND MAY MOVE INTO...OR DEVELOP ACROSS FAR WESTERN PORTIONS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE DUE TO THE COMBINATION OF ADEQUATE INSTABILITY AND WIND SHEAR. LIMITED MOISTURE AVAILABILITY WILL LIMIT THE AREAL COVERAGE OF THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM SEVERE THUNDERSTORMS. THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH. ACROSS THE ENTIRE AREA...SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL CONTINUE...OR DEVELOP THROUGH THE AFTERNOON AND EVENING HOURS. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT (100 AM CDT)...AND ANY REPORTS ON THESE WINDS WOULD BE APPRECIATED. RUBIN
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
Seibert, CO.
Numerous pine trees up to 40 feet in height were uprooted in the town of Flagler.
Near zero visibility due to blowing dirt reported 9 NNE Kit Carson, CO.
Near zero visibility due to blowing dirt 14 miles north of Arapahoe, CO.
Near zero visibility due to blowing dirt 14 miles north of Arapahoe, CO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291744, 5291745, 5291746, 5291747, 5291748, 5291749.